Alert archive / Iowa / River Flood Warnings in 2009
River Flood Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Feb 14, 2009, 2:23 PM CST for Black Hawk County, Butler County, Iowa. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2009, 2:23 PM CST (20:23 UTC)
- Expired
- Feb 15, 2009, 7:33 PM CST
- In force
- 29 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Black Hawk County, IA, Butler County, IA
The radar
The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point West Fork Cedar River at Finchford (FNHI4). The gauge peaked at 12.09 ft at Feb 14, 2009, 11:00 PM CST.
- Action stage
- 12 ft
- Minor stage
- 17 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05458900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 142023 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 223 PM CST SAT FEB 14 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . IAC013-023-152023- /O.NEW.KDMX.FL.W.0008.090214T2023Z-090216T0346Z/ /FNHI4.1.ER.090214T1935Z.090215T0000Z.090215T0346Z.NO/ 223 PM CST SAT FEB 14 2009 ...FLOOD WARNING IN EFFECT UNTIL THIS EVENING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE WEST FORK CEDAR RIVER AT FINCHFORD. * UNTIL THIS EVENING. * AT 1:45 PM SATURDAY THE STAGE WAS 12.0 FEET...AND STEADY. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 12 FEET. * FORECAST...RISE TO 12.1 FEET THIS EVENING. FALL BELOW FLOOD STAGE BY SUNDAY MORNING. * IMPACT...AT 12 FEET...LOWLAND AREAS ARE COMPLETELY FLOODED. $$
4 follow-up statements
000 WGUS83 KDMX 150214 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 814 PM CST SAT FEB 14 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . IAC153-160214- /O.EXT.KDMX.FL.W.0003.000000T0000Z-090216T1300Z/ /DMWI4.1.ER.090211T0014Z.090212T2130Z.090215T1300Z.NO/ 814 PM CST SAT FEB 14 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE RACCOON RIVER AT DES MOINES HWY 28. * UNTIL SUNDAY MORNING. * AT 7:00 PM SATURDAY THE STAGE WAS 33.1 FEET...AND STEADY. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 32 FEET. * FORECAST...FALL BELOW FLOOD STAGE SUNDAY MORNING. $$ IAC153-160214- /O.EXT.KDMX.FL.W.0002.000000T0000Z-090216T1330Z/ /DEMI4.2.ER.090210T0635Z.090213T2300Z.090215T1330Z.NO/ 814 PM CST SAT FEB 14 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE RACCOON RIVER AT DES MOINES FLEUR DR. * UNTIL SUNDAY MORNING. * AT 7:30 PM SATURDAY THE STAGE WAS 14.3 FEET...AND STEADY. * MODERATE FLOODING IS OCCURRING. * FLOOD STAGE IS 12 FEET. * FORECAST...FALL BELOW FLOOD STAGE SUNDAY MORNING. $$ IAC013-023-160213- /O.EXT.KDMX.FL.W.0008.000000T0000Z-090216T0730Z/ /FNHI4.1.ER.090214T1935Z.090215T0600Z.090215T0730Z.NO/ 814 PM CST SAT FEB 14 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE WEST FORK CEDAR RIVER AT FINCHFORD. * UNTIL SUNDAY MORNING. * AT 7:45 PM SATURDAY THE STAGE WAS 12.1 FEET...AND STEADY. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 12 FEET. * FORECAST...RISE TO 12.1 FEET SUNDAY MORNING. FALL BELOW FLOOD STAGE SUNDAY MORNING. $$
000 WGUS83 KDMX 150945 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CST SUN FEB 15 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . IAC153-160945- /O.CON.KDMX.FL.W.0003.000000T0000Z-090216T1300Z/ /DMWI4.1.ER.090211T0014Z.090212T2130Z.090215T1300Z.NO/ 345 AM CST SUN FEB 15 2009 ...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS MORNING... THE FLOOD WARNING CONTINUES FOR THE RACCOON RIVER AT DES MOINES HWY 28. * UNTIL THIS MORNING. * AT 3:00 AM SUNDAY THE STAGE WAS 32.4 FEET...AND FALLING. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 32 FEET. * FORECAST...FALL BELOW FLOOD STAGE THIS MORNING. $$ IAC153-160945- /O.EXT.KDMX.FL.W.0002.000000T0000Z-090216T1914Z/ /DEMI4.2.ER.090210T0635Z.090213T2300Z.090215T1914Z.NO/ 345 AM CST SUN FEB 15 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL TODAY... THE FLOOD WARNING CONTINUES FOR THE RACCOON RIVER AT DES MOINES FLEUR DR. * UNTIL TODAY. * AT 2:30 AM SUNDAY THE STAGE WAS 13.7 FEET...AND FALLING. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 12 FEET. * FORECAST...FALL BELOW FLOOD STAGE TODAY. $$ IAC013-023-160944- /O.EXT.KDMX.FL.W.0008.000000T0000Z-090216T1304Z/ /FNHI4.1.ER.090214T1935Z.090215T0545Z.090215T1304Z.NO/ 345 AM CST SUN FEB 15 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL THIS MORNING... THE FLOOD WARNING CONTINUES FOR THE WEST FORK CEDAR RIVER AT FINCHFORD. * UNTIL THIS MORNING. * AT 2:45 AM SUNDAY THE STAGE WAS 12.1 FEET...AND STEADY. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 12 FEET. * FORECAST...FALL BELOW FLOOD STAGE THIS MORNING. $$
000 WGUS83 KDMX 151555 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 955 AM CST SUN FEB 15 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . IAC153-151625- /O.CAN.KDMX.FL.W.0003.000000T0000Z-090216T1300Z/ /DMWI4.1.ER.090211T0014Z.090212T2130Z.090215T1236Z.NO/ 955 AM CST SUN FEB 15 2009 ...FLOOD WARNING IS CANCELLED... THE FLOOD WARNING IS CANCELLED FOR THE RACCOON RIVER AT DES MOINES HWY 28. * AT 9:00 AM SUNDAY THE STAGE WAS 31.7 FEET...AND FALLING. * FELL BELOW FLOOD STAGE AT 6:36 AM SUNDAY. * NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST. * FLOOD STAGE IS 32 FEET. * FORECAST...FALL TO 29.8 FEET MONDAY MORNING AND CONTINUE TO SLOWLY FALL OVER THE NEXT SEVERAL DAYS. $$ IAC153-161555- /O.EXT.KDMX.FL.W.0002.000000T0000Z-090216T2200Z/ /DEMI4.2.ER.090210T0635Z.090213T2300Z.090215T2200Z.NO/ 955 AM CST SUN FEB 15 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL TODAY... THE FLOOD WARNING CONTINUES FOR THE RACCOON RIVER AT DES MOINES FLEUR DR. * UNTIL TODAY. * AT 8:30 AM SUNDAY THE STAGE WAS 12.9 FEET...AND FALLING. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 12 FEET. * FORECAST...THE RIVER WILL FALL BELOW FLOOD STAGE TODAY. $$ IAC013-023-161555- /O.EXT.KDMX.FL.W.0008.000000T0000Z-090216T1634Z/ /FNHI4.1.ER.090214T1935Z.090215T0545Z.090215T1634Z.NO/ 955 AM CST SUN FEB 15 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL THIS MORNING... THE FLOOD WARNING CONTINUES FOR THE WEST FORK CEDAR RIVER AT FINCHFORD. * UNTIL THIS MORNING. * AT 8:45 AM SUNDAY THE STAGE WAS 12.1 FEET...AND STEADY. * MINOR FLOODING IS OCCURRING. * FLOOD STAGE IS 12 FEET. * FORECAST...FALL BELOW FLOOD STAGE THIS MORNING AND THEN CONTINUE TO FALL OVER THE NEXT SEVERAL DAYS. $$ S
000 WGUS83 KDMX 160134 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 733 PM CST SUN FEB 15 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . IAC013-023-160203- /O.CAN.KDMX.FL.W.0008.000000T0000Z-090216T1634Z/ /FNHI4.1.ER.090214T1935Z.090215T0545Z.090215T1915Z.NO/ 733 PM CST SUN FEB 15 2009 ...FLOOD WARNING IS CANCELLED... THE FLOOD WARNING IS CANCELLED FOR THE WEST FORK CEDAR RIVER AT FINCHFORD. * AT 6:45 PM SUNDAY THE STAGE WAS 11.9 FEET...AND STEADY. * FELL BELOW FLOOD STAGE AT 1:15 PM SUNDAY. * NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST. * FLOOD STAGE IS 12 FEET. * FORECAST...FALL TO 10.7 FEET TUESDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 14, 11:22 AM CST, 3 hours 1 minute earlier.
Area forecast discussion, Feb 14, 11:22 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1122 AM CST SAT FEB 14 2009 .SHORT TERM /TODAY/... CLOUDS SLOW TO MOVE OUT OF THE CWA AND WILL HOLD LOW CLOUDINESS IN THRU THE ERY MRNG HRS. WITH H8 FLOW REMAINING NNWLY...DO NOT XPCT TO SEE THE SC LEAVE ALL THAT QUICKLY. FEEL WITH SFC RDG BLDG INTO THE CWA TDA THAT IT WILL ULTIMATELY SCATTER OUT. WENT BLO MOS TEMPS TDA...ESPECIALLY OVR THE SERN HLF WHERE FRESH SNW COVER WL LIMIT RISES. TYPICAL MID WINTER RISES IN THIS STTN ARE ARND 6 DEG WITH ALBEDO IN THE .8 TO .9 RANGE. CONSIDERING THE SEASON IS RATHER LONG IN THE TOOTH...WILL GO FOR MORE LIKE A +10 RISE FROM AM LOWS. .LONG TERM /TONIGHT-FRIDAY/... QUIET WEATHER THROUGH MONDAY AS RIDGING ALOFT DOMINATES. A WEAK TROUGH DOES CROSS THE AREA LATE TONIGHT AND EARLY SUNDAY...BUT MOISTURE IS SCANT SO DESPITE SOME INCREASE IN CLOUDS...FORECAST IS DRY. TEMPERATURES WILL BE NEAR NORMAL SUNDAY...BUT WITH SOUTHERLY FLOW DEVELOPING MONDAY AHEAD OF NORTHERN STREAM HEIGHT FALLS AND BAROCLINIC ZONE TIGHTENING ACROSS THE NORTHERN PLAINS AND MINNESOTA...SHOULD SEE TEMPS CLIMBING BACK ABOVE NORMAL. SOME MODIFICATIONS HAVE BEEN MADE TO THE TUES THROUGH WED TIMEFRAME. NORTHERN STREAM WAVE CAUGHT IN NEARLY ZONAL FLOW...SO ITS PASSAGE TO OUR NORTH STRUGGLES TO MAKE THE SURFACE FRONT PROGRESS SOUTHWARD. MEANWHILE...WE AWAIT THE ARRIVAL OF SHORTWAVE EJECTING FROM CALIFORNIA TROUGH...AND AS WE DO...THERMAL PATTERN FAVORS CONTINUED WARMING ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA. CHANCE OF PRECIP SEEMS TO BE BETTER ACROSS THE NORTHEAST CWA ON TUESDAY WHERE PROXIMITY TO NRN STREAM WAVE AND LOWER LEVEL FRONTOGENETICAL FORCING RESIDES. EC AND GFS ARE IN GENERAL AGREEMENT ABOUT THE PASSAGE OF THE CA SHORTWAVE AND SFC REFLECTION NEAR THE MO/IA BORDER TUES NIGHT...WITH FAIRLY DECENT DYNAMICS AND ISENT LIFT GENERATING GOOD CHANCES FOR PRECIP NORTH OF THE WARM FRONT. WITHOUT COLD AIR IN PLACE AHEAD OF THIS SYSTEM...MUCH OF THE AREA WILL REMAIN JUST RAIN...THOUGH SOME MIXING WITH SNOW WILL LIKELY OCCUR LATER IN THE NIGHT NORTH OF INTERSTATE 80. THEN AS THE WAVE PASSES WED MORNING...STRONG DEFORMATION ZONE DEVELOPS ON THE NORTH AND WEST SIDE AND TEMPS CRASH BELOW FREEZING...WITH A QUICK CHANGE TO ALL SNOW NORTHWEST TO SOUTHEAST. NATURALLY...TIMING...LOCATION AND STRENGTH OF THE SYNOPTIC FEATURES WILL GREATLY IMPACT HOW MUCH RAIN/SNOW WE GET...BUT IT CONTINUES TO APPEAR THAT THERE IS A DECENT CHANCE OF MUCH IF NOT ALL OF THE AREA SEEING MODERATE TO POSSIBLY HEAVY SNOWFALL AND THE POSSIBILITY OF QUITE A BIT OF WIND TUESDAY NIGHT INTO WEDNESDAY...AND THIS WILL BECOME THE MAIN WEATHER STORY IN OUR GRAPHIC AND HWO FOR THE NEXT WEEK. && AVIATION...14/18Z VFR CONDITIONS WILL PREVAIL DURING THE PERIOD. PERIODS OF SCT020 POSSIBLE OVER THE NORTH ESPECIALLY NEAR KMCW THIS AFTERNOON. INCREASING CLOUDINESS EXPECTED OVER WEST CENTRAL AND CENTRAL IOWA OVERNIGHT HOWEVER HIGH PRESSURE IN PLACE WILL PREVENT LOW CEILINGS WITH MOST CLOUD COVER REMAINING AOA 6KFT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH NOON TODAY FOR WEBSTER. && SHORT TERM...MS FEB 09 LONG TERM...MOYER AVIATION...DONAVON
Hazardous weather outlook, Feb 14, 12:14 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1214 PM CST SAT FEB 14 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-151815- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1214 PM CST SAT FEB 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER STORM SYSTEM WILL AFFECT IOWA LATER TUESDAY INTO WEDNESDAY...POSSIBLY PRODUCING MODERATE TO HEAVY SNOWFALL ACCUMULATIONS AND GUSTY WINDS. AT THIS TIME...THE AREA OF MOST CONCERN FOR THE HIGHEST SNOWFALL POTENTIAL IS NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Feb 14, 8:56 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
856 AM CST SAT FEB 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM SNOW 1 W NEW VIRGINIA 41.18N 93.75W
02/14/2009 M5.5 INCH WARREN IA TRAINED SPOTTER
&&
RDONAVONLocal storm report, Feb 14, 9:03 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 AM CST SAT FEB 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM SNOW TOLEDO 41.99N 92.58W
02/14/2009 M4.0 INCH TAMA IA BROADCAST MEDIA
RELAYED BY KCRG TV
0806 AM SNOW CEDAR FALLS 42.52N 92.45W
02/14/2009 M1.0 INCH BLACK HAWK IA BROADCAST MEDIA
RELAYED BY KWWL TV
&&
RDONAVONNearby
River Flood Warnings in Iowa, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.